Nebraska, 2002

Hail in Nebraska, May 28, 2002

May 28, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 3:00 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 28, 3:00 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT TUE MAY 28 2002

SEVERAL LEFT OVER BOUNDARIES FROM PREVIOUS CONVECTION AND OLD FRONTS
ARE A CONCERN FOR MORE THUNDERSTORM ACTIVITY.  LEFT OVER BOUNDARIES
FROM OLD STORMS ARE BEGINNING TO LIGHT UP WITH NEW STORMS.  DUE TO
EARLIER FLOODING PROBLEMS AND COMPLEX FORECAST PLEASE REFER TO THE
PREVIOUS DISCUSSION.

SMITH

250 AM CDT TUE MAY 28 2002

MCS OVER FORECAST AREA THIS MORNING WITH LINE STARTING TO PUSH INTO
IOWA AT 0730Z.  EXPECT THUNDERSTORMS TO END ACROSS AREA THIS MORNING
AS TROF OVER THE NORTHERN PLAINS SHIFTS EAST.  SOME CHANCE OF
ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND EVENING AS SFC TROF
OVER NRN PLAINS WORKS ITS WAY EAST.  ONLY REAL CHANGE TO GOING
FORECAST WAS TO INCREASE TEMPS FOR TODAY AND WEDNESDAY. REMAINDER
OF FORECAST LEFT PRETTY MUCH ALONE DUE TO ONGOING CONVECTION THIS
MORNING.

FOBERT

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...NONE.
SMITH

In the hours before

Special weather statement, May 28, 4:45 PM CST, 1 hour 36 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT TUE MAY 28 2002

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

A MOIST AND UNSTABLE AIR MASS WILL BE OVER THE REGION TONIGHT. A
WEAK SURFACE BOUNDARY FROM SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST
NEBRASKA MOVING SOUTHEAST COMBINED WITH A WEAK DISTURBANCE IN THE
UPPER ATMOSPHERE MOVING ACROSS THE REGION WILL BRING A CHANCE FOR
THUNDERSTORMS TONIGHT. IN ADDITION A WEAK SURFACE BOUNDARY FROM
NORTH CENTRAL KANSAS ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST
IOWA MAY ALSO CONTINUE TO SERVE AS A FOCUS MECHANISM FOR
THUNDERSTORM FORMATION. ALTHOUGH SOME OF THESE STORMS COULD
PRODUCE LOCALLY HEAVY RAIN DUE TO SLOW MOVEMENT...ALONG WITH SOME
SMALL HAIL AND GUSTY WINDS...BASED ON WEAK ATMOSPHERIC WIND
SHEAR...STORMS ON THE AVERAGE ARE EXPECTED TO REMAIN BELOW SEVERE
CRITERIA.

ANOTHER UPPER AIR DISTURBANCE IS FORECAST TO MOVE ACROSS THE
REGION ON WEDNESDAY BRINGING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS AS IT INTERACTS WITH THE MOIST AND UNSTABLE AIR
MASS. AGAIN THESE STORMS ARE ANTICIPATED TO HOLD BELOW SEVERE
LEVELS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Local storm report, May 28, 5:40 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
640 PM CDT TUE MAY 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    OMAHA                     NE   1.25 INCH HAIL
05/28/02   DOUGLAS                        REPORTED BY PUBLIC AT
                                          132ND AND FORT.

The radar

The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otoe

When
May 28, 6:21 PM CST
Where
Otoe County, 1 mi SE of Dunbar
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.650, -96.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299670.